Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 186, NWS Wichita, KS

September 11, 2000Chase County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 11, 2000, 7:38 PM CDT for Chase County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 7:38 PM CDT (00:38 UTC)
Expired
Sep 11, 2000, 8:15 PM CDT
In force
37 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Chase County, KS

What was reported inside it

TimeReportWhereRemark
Sep 11, 7:45 PM CDTHail 0.75Saffordville, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3268 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WUUS53 KICT 120038
SVRICT
KSC017-120115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
738 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHASE COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 815 PM CDT.

* AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SAFFORDVILLE...OR ABOUT 12 MILES WEST OF
  EMPORIA...MOVING EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 815 PM CDT...
  SAFFORDVILLE

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  WINDS UP TO 60 MILES AN HOUR...

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHASE
COUNTY UNTIL 815 PM CDT.

LAT...LON 3844 9645 3830 9642 3830 9636 3846 9636

DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:34 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Sep 11, 3:34 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE WICHITA KS
334 PM CDT MON SEP 11 2000

THE MAIN CONCERN WITH THIS FORECAST WILL BE THE CHANCE OF
PRECIPITATION TONIGHT...AND TEMPERATURES FOR THE REST OF THE
PERIODS.  LATEST SURFACE ANALYSIS IS SHOWING THE STRONGEST COLD
FRONT OF THE SEASON PUSHING INTO CENTRAL KANSAS.  IN FACT...LATEST
LAPS DATA IS SHOWING PLENTY OF 500 AND 700 OMEGA WITH THE FRONT.
HOWEVER...AT THIS TIME THERE ARE NOT EVEN ANY CLOUDS DEVELOPING WITH
THE FRONT.  THE PROBLEM IS THE ATMOSPHERE IS JUST TOO DRY TO ALLOW
DEVELOPMENT.  THE AMOUNT OF LOW LEVEL MOISTURE RAPIDLY INCREASES AS
YOU MOVE INTO EASTERN KANSAS.  850 MB DEWPOINTS RANGE FROM BELOW
ZERO ACROSS CENTRAL SECTIONS...TO OVER 10C IN THE SOUTHEAST
SECTIONS.  EXPECT A SQUALL LINE OF SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS FAR SOUTHEAST KANSAS WHEN THE FRONT ENTERS THE RICHER
MOISTURE.  THE STORMS COULD BECOME SEVERE...WITH LARGE HAIL...BUT
ESPECIALLY CONCERNED ABOUT DAMAGING WIND GUSTS WITH THE LARGE
TEMPERATURE/DEWPOINT SPREAD.  ACROSS THE REST OF THE CWA...CHANCES
OF PRECIPITATION WILL BE VERY SMALL...AND WILL CARRY A SLIGHT POPS AT
WICHITA AND INCREASE THEM TO THE EAST.

AFTER ANY CONVECTION...NORTHERLY WINDS WILL USHER IN MUCH COOLER
WEATHER LATER TONIGHT.  TEMPERATURES SHOULD FALL INTO THE MID 50S TO LOW
60S ACROSS THE CWA.  ON TUESDAY...850MB TEMPS FALL TO BETWEEN 16C
AND 18C ACROSS THE REGION.  THIS SHOULD SUPPORT HIGHS IN THE LOW 80S
ACROSS THE AREA...JUST A TAD WARMER THAN GUIDANCE SUGGESTS.  CLEAR
SKIES AND LIGHT WINDS WILL ALLOW FOR IDEAL RADIATIONAL COOLING
CONDITIONS ACROSS CENTRAL AND SOUTHEAST KANSAS AS TEMPERATURES FALL
BETWEEN 50 AND 55.  HOWEVER...A RETURN SOUTHERLY FLOW AROUND THE
BACKSIDE OF THE HIGH PRESSURE SYSTEM WILL DEVELOP ACROSS CENTRAL
KANSAS TUESDAY NIGHT.  MODELS ARE SHOWING SOME 60 TO 70 PERCENT
RELATIVE HUMIDITIES AT 850 MB...SO THERE MAY BE SOME EARLY MORNING
LOW CLOUDS.  OTHERWISE...TEMPERATURES SHOULD REBOUND SEVERAL DEGREES
AS 850 MB TEMPERATURES WARM TO BETWEEN 20C AND 24C.

EXTENDED:
ANOTHER COLD FRONT WILL ENTER THE REGION SOMETIME ON THURSDAY.  THIS WILL
USHER IN ANOTHER SHOT OFF COOL AIR INTO THE REGION.  WILL KEEP
EXTENDED DRY FOR NOW AS THE AMOUNT OF LOW LEVEL MOISTURE APPEARS TO
BE VERY LIMITED.  THE LONG RANGE MODELS ARE IN SOME CONFLICT.  THE
MRF REALLY AMPLIFIES A TROUGH IN THE EASTERN US...WHICH ALLOWS
COOLER AIR TO BACKDOOR US.  ON THE OTHERHAND...THE ECMWF KEEPS US IN
THE HEAT.  AT THIS POINT WILL GENERALLY GO WITH A COMPROMISE.

THANKS FOR COORDINATION: TOP,SGF

FCSTID = 8/FRANK
ICT   59  84  55  88 /  10   0   0   0
HUT   59  84  55  89 /  10   0   0   0
EWK   59  84  55  88 /  10   0   0   0
EQA   59  84  55  88 /  10   0   0   0
WLD   59  84  55  88 /  20   0   0   0
RSL   55  81  54  91 /   0   0   0   0
GBD   56  82  54  91 /   0   0   0   0
SLN   58  82  53  91 /   0   0   0   0
MPR   58  82  53  91 /   5   0   0   0
CFV   61  82  52  84 /  60   0   0   0
CNU   61  81  52  83 /  60   0   0   0
K88   61  81  52  83 /  60   0   0   0

.ICT...NONE.

4

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 10:16 PM CDTSevere Thunderstorm WarningICTWoodson44 min
Sep 11, 10:59 PM CDTSevere Thunderstorm WarningICTAllen46 min
Sep 11, 11:09 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson66 min
Sep 12, 12:24 AM CDTSevere Thunderstorm WarningICTMontgomery51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.